logoThe People's Perspective on Medicine

Can Metformin Result in Vitamin B12 Deficiency?

A reader finds that taking metformin results in vitamin B12 deficiency with effects on eyesight. Ask the prescriber to check on your vitamin status.
Metformin pills

Doctors prescribe metformin to people with type 2 diabetes. It helps them control their blood sugar by reducing insulin resistance. Unlike some other popular medicines for diabetes, metformin does not appear to lead to weight gain. However, this drug does have some side effects that deserve your attention. The most serious is lactic acidosis. While dangerous, this is very uncommon. You should ask, though, could metformin result in vitamin B12 deficiency or other nutritional shortfalls?

Does Metformin Result in Vitamin B12 Deficiency?

Q. Thanks for saving my bacon. You wrote about the diabetes drug metformin and vitamin B12 deficiency. The question was reversibility.

I knew more than three years ago that my eyesight was deteriorating. Four different eye doctors could not tell me why I could read eye charts but needed bright light to read a book. This was a serious problem, as reading was my favorite pastime.

When I read about metformin, I stopped taking it and started taking high-dose vitamin B12. I am seeing significant improvement.

Metformin and Vitamin B12:

A. We trust you discussed the metformin with your doctor so that you could switch to a different diabetes medication and keep your blood glucose under control. Your story is fascinating.

Doctors know that metformin can deplete the body of vitamin B12 (Journal of Clinical Endocrinology and Metabolism, April 2016). Such a deficiency could lead to optic neuropathy (American Journal of Pathology, Jan. 2018).

Learn More About Vitamin B12:

Other symptoms of vitamin B12 deficiency include numbness or tingling in hands or feet, burning tongue, fatigue, dizziness, depression, weakness and changes in personality. You can learn more about correcting this deficiency as well as about how other drugs may affect nutritional status in Dr. Tieraona Low Dog’s book, Fortify Your Life: Your Guide to Vitamins, Minerals, and More. You can buy a copy in our store or borrow a copy from your local library.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.1- 51 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Fortify Your Life: Your Guide to Vitamins, Minerals, and More
$16.00

Fortify Your Life gives you the evidence-based information you need to decide whether you need a supplement and which format and dose would be best.

Fortify Your Life: Your Guide to Vitamins, Minerals, and More
Citations
  • Aroda VR et al, "Long-term metformin use and vitamin B12 deficiency in the Diabetes Prevention Program Outcomes Study." Journal of Clinical Endocrinology and Metabolism, April 2016. DOI: 10.1210/jc.2015-3754
  • Chan W et al, "Cobalamin-associated superoxide scavenging in neuronal cells Is a potential mechanism for vitamin B12-deprivation optic neuropathy." American Journal of Pathology, Jan. 2018. DOI: 10.1016/j.ajpath.2017.08.032
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 3 comments
Comments
Add your comment

Had all those symptoms while taking Metformin. Told my doctor. She told me to start a Vitamin B12 supplement,and it worked wonders

Metformin and dehydration caused renal failure for me. I think it is a horrible drug, and I was on it for five years. Nobody ever told me about any of the terrible side effects.

As per the label on the pictured script, 1000mg twice daily may be severe. As a cancer survivor, my doctor gave me prescription of 500mg once daily to help maintain, and I have no issues.

* Be nice, and don't over share. View comment policy^